Flood, Shannon
- When
- May 31, 5:25 PM CST
- Where
- Shannon County, 5.47 mi ESE of Munsett to 5.9 mi ESE of Munsett
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.092, -91.237
Route NN was closed due to flooding of Rocky Creek.
A mesoscale convective vortex was situated over the border of southeast Kansas and southwest Missouri during the early afternoon hours on May 31, 2024 before slowly continuing to push northeast over the Missouri Ozarks during the late afternoon/evening and into the overnight hours into June 1, 2024. As this MCV pushed through the Missouri Ozarks, a band of moderate to heavy rain developed along…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A mesoscale convective vortex was situated over the border of southeast Kansas and southwest Missouri during the early afternoon hours on May 31, 2024 before slowly continuing to push northeast over the Missouri Ozarks during the late afternoon/evening and into the overnight hours into June 1, 2024. As this MCV pushed through the Missouri Ozarks, a band of moderate to heavy rain developed along a locally-modified baroclinic boundary, producing a considerable amount of rain over portions of Douglas, Wright, Polk, and Shannon counties. This includes locations that received well over 6 inches of rainfall near Mansfield in Wright County. Additional flooding and heavy rain occurred during the early morning hours on June 1, 2024. Those entries are included in June's portion of Storm Data.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 31, 2:05 PM CST, 3 hours 20 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Springfield MO 305 PM CDT Fri May 31 2024 .KEY MESSAGES... - Widespread showers and a few thunderstorms through tonight. There is a Slight Risk (2 out of 4) of flash flooding with localized rainfall amounts up to 3-4". - Warm and muggy summer-like pattern Sunday into midweek with daily chances for showers and thunderstorms. && .SHORT TERM /THROUGH TONIGHT/... Issued at 236 PM CDT Fri May 31 2024 MCV is currently on the border of SE KS and SW MO and will slowly continue pushing northeast. Right now, no imminent threat for flooding is occurring. Though, nuisance flooding could occur especially near the center of the MCV over in SW MO. Temperatures across the area have stayed upper 60s to lower 70s with overcast skies. Tonight, as rain continues to push east, there is a 20-40% chance of visibilities lower than 3 SM according to the SREF. Therefore, patchy fog could form in areas where cloud cover can disperse the quickest (SW MO), thought confidence is still low at this time. Low temperatures will be in the lower 60s tonight. && .LONG TERM /SATURDAY THROUGH THURSDAY/... Issued at 236 PM CDT Fri May 31 2024 The long term forecast will continue to feature intermittent rain chances through the start of next week thanks to a series of mid- level shortwaves that move through the area. Though, no all day washouts are expected. As mentioned previously, hot and humid temperatures are on the way for the start of June with highs in the mid 80s and dewpoints in the lower 70s. With a moist airmass in place, pop up thunderstorms will be possible each day. Model PWAT values of 1.5 to 1.7 inches will be in place next week which would be just above the 90th percentile for our area during this time of the year. It'll definitely start to get that summer feel here in southern Missouri. As far as how much rain will fall, LPMM for Saturday into Monday has the bulk of the rain falling over southeastern MO with amounts topping out near 1 to 2 inches. Southwestern MO has much lower QPF amounts of less than 0.5 of an inch through the weekend. Saturday-Sunday: Saturday will end up being a nice day once the clouds/lingering rain showers clear out. Highs will reach the lower 80s by the afternoon with mostly clear skies expected. Saturday night we will see a break in the rain with lows in the lower 60s. A shortwave moves through northern MO on Sunday and will bring our next round of showers and thunderstorms. Right now, not expecting any severe weather to occur, but there could be a few rumbles of thunder throughout the day. Best chances for rain will be in the afternoon with a 20-30% west of HWY 65. Per the previous discussion, CIPS/CSU analogs do have a signal for potential severe weather to occur over the area Monday/Tuesday. This most likely is associated with a cold front that will move through overnight Monday into Tuesday. Still too early to determine exact hazards and locations that will be affected, more updates to come later in the weekend. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1240 PM CDT Fri May 31 2024 Widespread rain will persist into tonight before it slowly pushes off to the northeast. A few rumbles of thunder could occur especially near the MO/AR border. MVFR ceilings will transition into IFR after midnight with a chance of fog overnight. Included lower visibilities through the early morning with MVFR conditions returning by late morning on Saturday. && .SGF WATCHES/WARNINGS/ADVISORIES... KS...None. MO...None. && SHORT TERM...Soria LONG TERM...Soria AVIATION...Soria
Hazardous Weather Outlook National Weather Service Springfield MO 400 PM CDT Fri May 31 2024 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-012100- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 400 PM CDT Fri May 31 2024 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited lightning risk. Elevated excessive rainfall risk DISCUSSION... Widespread showers and a few thunderstorms are moving through the area tonight. Locally heavy rainfall totals of 3 to 4 inches may pose a risk for flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A showers and thunderstorms may linger across portions of the eastern Ozarks on Saturday. Daily thunderstorm chances continue Sunday into the middle of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Soria
The St Louis radar (KLSX), 185 km away, was scanning. The volume nearest the first event began at 23:23 UTC.
8 flash flood, 2 flood, 2 heavy rain. Local standard time, as filed.
Route NN was closed due to flooding of Rocky Creek.
Route YY was closed due to flooding of Deer Creek.
Social media reports depicted water over a main road with a car stuck in the middle. Storm drains were also overflowing.
Route HH was closed due to flooding of Ingalis Creek.
Route P was closed due to flooding of Lindley Creek.
Route AB was closed due to flooding of Wolf Creek.
MODOT reported water over the roadway on Highway 60 east of Mansfield.
Route Y was flooded at Cowskin Creek.
Route FF was flooded at Hunter Creek.
Route U was flooded at Bryant Creek.
Rainfall of 6.47 inches was recorded as the 24 hour rainfall, with most of that having fallen in the previous 6 hours.
Rainfall of 3.92 inches was reported as the 24 hour measurement, with most of that falling in the last 6 hours.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1175216, 1175208, 1175209, 1175210, 1175211, 1175217, 1175212, 1175213, 1175214, 1175215, 1175218, 1175219.